Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Delta wings with shock-free cross flow


Author: S. S. Sritharan
Journal: Quart. Appl. Math. 43 (1985), 275-286
MSC: Primary 76H05; Secondary 76J99
DOI: https://doi.org/10.1090/qam/814226
MathSciNet review: 814226
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It has been realized recently that in order to have a high level of maneuverability, supersonic delta wings should have a cross flow that is free of embedded shock waves. The conical cross flow sonic surface differs from that of plane transonic flow in many aspects. Well-known properties such as the monotone law are not true for conical cross flow sonic surfaces. Using a local analysis of the cross flow sonic line, relevant conditions for smooth cross flow are obtained. Using a technique to construct artificially a smooth sonic surface and an efficient numerical method to calculate the flow field, one obtains cones with smooth cross flow.


References [Enhancements On Off] (What's this?)

  • [1] D. Küchemann, The aerodynamic design of aircraft, Pergamon Press, 1978
  • [2] Ph. Poisson-Quinton, Slender wings for civil military aircraft, Israel Journal of Technology, 16, 97-131, (1978)
  • [3] W. H. Mason and D. S. Miller, Controlled supercritical cross flow on supersonic wings--An experiment validation, AIAA 13th Fluid and Plasma Dynamic Conference, Snowmass, CO, Paper No. 80-1421, July 14-16, 1980.
  • [4] S. S. Sritharan, Nonlinear aerodynamics of conical delta wings, Ph.D. Thesis, August 1982, Applied Mathematics, University of Arizona.
  • [5] S. S. Sritharan and A. R. Seebass, A finite area method for nonlinear supersonic conical flows, AIAA J., 22, 226-233 (1984)
  • [6] A. A. Nikolskii and G. I. Taganov, Gas motion in a local supersonic region and conditions of potential-flow breakdown, Tech. Memos. Nat. Adv. Comm. Aeronaut., 1949 (1949), no. 1213, 35. MR 0029621
  • [7] M. D. Salas, Flow patterns near a conical sonic line, 17th Aerospace Sciences Meeting, New Orleans, LA, January 15-17, 1979, No. 79-0341
  • [8] Cathleen Synge Morawetz, The mathematical approach to the sonic barrier, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 2, 127–145. MR 640941, https://doi.org/10.1090/S0273-0979-1982-14965-5
  • [9] H. H. Pearcey, The aerodynamic design of section shapes for swept wings, Adv. in Aeronautical Sciences, 3, (1962) 277-320
  • [10] R. T. Whitcomb, Review of NASA supercritical airfoils, 9th Intl. Congress Aeronautical Sciences, Haifa, Israel, 1974
  • [11] H. Sobieczky, N. J. Yu, K.-Y. Fung, and A. R. Seebass, New method for designing shock-free transonic configurations, AIAA J., 17, 7, 722-728 (1979)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76H05, 76J99

Retrieve articles in all journals with MSC: 76H05, 76J99


Additional Information

DOI: https://doi.org/10.1090/qam/814226
Article copyright: © Copyright 1985 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website